Reye's Syndrome (RS) is a rare but potentially lethal disease that can occur after a viral illness such as the flu or chicken pox. It usually occurs in children who are between four and 14 years of age.
Reye's Syndrome is not contagious. It has at times been misdiagnosed as another illness like diabetes, encephalitis or meningitis.
Reye's Syndrome will develop very quickly. The organs that are the hardest hit by RS are the liver and the brain.
Fat begins to accumulate at an unusual rate in the liver and other organs. Intense pressure begins to build in the brain causing swelling and may lead to brain damage.
Early diagnosis is crucial, otherwise death can follow within days. Early diagnosis however can mean a very good chance of full recovery.
Symptoms of Reye's Syndrome can include unaccustomed aggression, convulsions and disorientation. The child may exhibit delirium, extreme listlessness, seizures and frequent or violent vomiting.
The child may lose consciousness or may even lapse into a coma. It's vital that you seek medical attention right away. Call 911 or go quickly to the emergency room at the nearest hospital, as immediate hospitalization and emergency treatment will be required.
The cause of Reye's Syndrome is unknown, and there is no known cure at this time. The goal of emergency treatment will be to reduce brain swelling, in the hopes of preventing brain damage, as well as to prevent lung complications and cardiac arrest.
A healthy fluid and electrolyte balance will be sought to provide the best chance of full recovery for the child. If brain swelling can be brought under control, full recovery may be possible, though brain damage can be the result if treatment is not fast or effective enough.
If the child's breathing is too labored, mechanical ventilation through a breathing machine or respirator can be utilized. Insulin may be administered to assist glucose metabolism.
Corticosteroids may be given to reduce brain swelling. Diuretics may be used to reduce the amount of fluid.
It is believed that the use of aspirin is a major risk factor for Reye's Syndrome.